Alert archive / Illinois / Frost Advisories in 2016

Frost Advisory 5, NWS Quad Cities, IA

October 13, 20164 counties in Illinois

NWS Quad Cities, IA issued this frost advisory at Oct 13, 2016, 3:18 PM CDT for 4 counties in Illinois. It took effect at Oct 14, 2016, 2:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2016, 3:18 PM CDT (20:18 UTC)
In effect from
Oct 14, 2016, 2:00 AM CDT
Expired
Oct 14, 2016, 9:00 AM CDT
In force
7 hr
Issued by
NWS Quad Cities, IA

Counties Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 79 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WWUS73 KDVN 132018
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
318 PM CDT THU OCT 13 2016

...ANOTHER ROUND OF FROST TONIGHT...

.CLEAR SKIES AND COOL AIR ALREADY IN PLACE WILL LEAD TO MORE
AREAS OF FROST ACROSS PORTIONS OF FAR NORTHWESTERN ILLINOIS
OVERNIGHT INTO EARLY FRIDAY MORNING.

ILZ001-002-007-140430-
/O.NEW.KDVN.FR.Y.0005.161014T0700Z-161014T1400Z/
JO DAVIESS-STEPHENSON-CARROLL-
INCLUDING THE CITIES OF...GALENA...FREEPORT...MOUNT CARROLL
318 PM CDT THU OCT 13 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY.

* TEMPERATURES...IN THE LOW TO MID 30S.

* TIMING...OVERNIGHT THROUGH EARLY FRIDAY MORNING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS AND VEGETATION MAY BE KILLED
  IN THESE CONDITIONS IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY.  COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$

12
3 follow-up statements
720 
WWUS73 KDVN 140223
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
923 PM CDT THU OCT 13 2016

...AREAS OF FROST EXPECTED TONIGHT...

.CLEAR SKIES AND COOL AIR IN PLACE WILL LEAD TO AREAS OF FROST
ACROSS PORTIONS OF NORTHWESTERN ILLINOIS OVERNIGHT INTO EARLY
FRIDAY MORNING. FOR SOME COUNTIES...IT IS THE SECOND CONSECUTIVE
NIGHT WITH A FROST ADVISORY BECAUSE A WIDESPREAD FREEZE HAS NOT
YET OCCURRED THIS FALL SEASON.

ILZ009-141030-
/O.EXA.KDVN.FR.Y.0005.161014T0700Z-161014T1400Z/
WHITESIDE-
INCLUDING THE CITY OF...STERLING
923 PM CDT THU OCT 13 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CDT FRIDAY.

* TEMPERATURES...IN THE LOW TO MID 30S.

* TIMING...OVERNIGHT THROUGH EARLY FRIDAY MORNING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS AND VEGETATION MAY BE 
  KILLED IN THESE CONDITIONS IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY.  COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$

ILZ001-002-007-141030-
/O.CON.KDVN.FR.Y.0005.161014T0700Z-161014T1400Z/
JO DAVIESS-STEPHENSON-CARROLL-
INCLUDING THE CITIES OF...GALENA...FREEPORT...MOUNT CARROLL
923 PM CDT THU OCT 13 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CDT
FRIDAY...

* TEMPERATURES...IN THE LOW TO MID 30S.

* TIMING...OVERNIGHT THROUGH EARLY FRIDAY MORNING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS AND VEGETATION MAY BE 
  KILLED IN THESE CONDITIONS IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY.  COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$

UTTECH
909 
WWUS73 KDVN 141049
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
549 AM CDT FRI OCT 14 2016

...AREAS OF FROST POSSIBLE THIS MORNING...

.CLEAR SKIES AND COOL AIR IN PLACE WILL LEAD TO AREAS OF FROST
ACROSS PORTIONS OF NORTHWESTERN ILLINOIS EARLY FRIDAY MORNING.
FOR SOME COUNTIES...IT IS THE SECOND CONSECUTIVE NIGHT WITH A
FROST ADVISORY BECAUSE A WIDESPREAD FREEZE HAS NOT YET OCCURRED
THIS FALL SEASON.

ILZ001-002-007-009-141400-
/O.CON.KDVN.FR.Y.0005.000000T0000Z-161014T1400Z/
JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
INCLUDING THE CITIES OF...GALENA...FREEPORT...MOUNT CARROLL...
STERLING
549 AM CDT FRI OCT 14 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURES...IN THE LOW TO MID 30S.

* TIMING...THROUGH EARLY FRIDAY MORNING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS AND VEGETATION MAY BE 
  KILLED IN THESE CONDITIONS IF LEFT UNCOVERED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY.  COVER OR MOVE
SENSITIVE PLANTS INDOORS.

&&

$$
370 
WWUS73 KDVN 141355
NPWDVN

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
855 AM CDT FRI OCT 14 2016

ILZ001-002-007-009-141500-
/O.EXP.KDVN.FR.Y.0005.000000T0000Z-161014T1400Z/
JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
INCLUDING THE CITIES OF...GALENA...FREEPORT...MOUNT CARROLL...
STERLING
855 AM CDT FRI OCT 14 2016

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

TEMPERATURES WILL CONTINUE TO IMPROVE THIS MORNING...THUS THE
FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 AM CDT.

$$

12

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this frost advisory went out at Oct 13, 3:10 PM CDT, 8 minutes earlier.

Area forecast discussion, Oct 13, 3:10 PM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
310 PM CDT Thu Oct 13 2016

.SYNOPSIS...
Issued at 307 PM CDT Thu Oct 13 2016

Latest SFC analysis was indicating center of large midwest high
pressure was progressing eastward acrs northwestern IL, with light
and variable local winds and current temps in the low to mid 50s.
Aloft, very broad low amplitude ridging/near westerly flow occupied
much of the middle CONUS, with one embedded waves noted on water
vapor imagery acrs the OK/TX panhandle region.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 307 PM CDT Thu Oct 13 2016

Tonight...The above mentioned ridge will continue to migrate
eastward, allowing lift east to southeast return flow wrapping
around it's western flank as the overnight progresses. Although
temps will drop rapidly around and after sunset this evening, will
bank on this flow keeping lows in the mid to upper 30s in the
southwestern and southern CWA. Some areas in the south may hang up
around 40. Thus in general, will only go patchy frost along and
north of the I80 corridor. In areas last to get the return flow of
far northwestern IL, temps may dip into the mid 30s or even push the
lower 30s and experience more widespread frost again. Thus will join
neighboring offices to the north and east and go with another frost
advisory for one more night for Jo Daviess/Stephenson/Carroll
counties.

Friday...Tightening pressure gradient on western flank of departing
sfc ridge and ahead of organizing western plains troffiness, to
drive southeast to southerly return flow winds of at least 10-15 MPH
by late morning. Combined with sunshine and improving/moderating
thermal profiles, high temps should make the mid 60s north of I80,
and the mid to upper 60s to the south. Would not be surprised if a
few areas hit 70. One fly in the ointment of a fine mid October day
would be an increasing south-southwesterly LLJ to at least 35 KTs,
conveyoring clouds from the southern plains up acrs at least the
western CWA as the day progresses. This would temper the high
potential in the west and southwest a few degrees from other areas.
  ..12..

.LONG TERM...(Friday Night through next Thursday)
ISSUED AT 307 PM CDT Thu Oct 13 2016

Mild October weather with a chance of showers and storms this
weekend with next frontal system.

Long Term Forecast Confidence Assessment...Fair or average with main
issue confidence of precipitation this weekend.  Large variation in
moisture, instability and forcing suggests coverage and type of
showers verses storms questionable with possibility of more showers
and less storms.  Secondary issues are strength of southerly winds
may be overdone this weekend.

Friday night...increasing clouds, mostly after midnight as south
winds bring in moisture from the gulf ahead of the next system. Lows
should be mostly in the evening hours with slowly rising
temperatures making for mid 50s, except lower 50s in the northeast.

Saturday...lots of clouds and mild with highs upper 70s south to
lower 70s north with breezy south winds of 15 to 25 MPH.  Low chance
of morning drizzle far northwest suggested and then afternoon
showers and maybe isolated non-severe storm due to low instability.

Saturday night through Sunday night...stalled front will result in
at least episodes of showers and storms with best forcing suggested
Saturday night.  Currently, conditions are marginal at best for any
strong much less severe weather for later shifts to monitor.  Most
locations should pick up less than a quarter to locally one half
inch of rain during this time period.  Winds Saturday night in
central and southeast sections may be too high for later shifts to
consider lowering. Highs mostly in the 70s.

Monday through Tuesday...Well above normal temperatures with highs
in the 70s to some lower 80s possible with southwest winds.  Mins
mostly in the lower to middle 60s.  This is about 15 degrees above
normal.

Wednesday and Thursday...Frontal system to pass which is suggested
to be dry or mostly dry.  This is questionable for later shifts to
reassess next few days as jet structure does suggest some
precipitation risks.  Temperatures should fall back to closer near
seasonable temperatures with 60s for highs and lows in the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1224 PM CDT Thu Oct 13 2016

Large area of high pressure to maintain VFR conditions through Fri
morning. Light and variable sfc wind regime this afternoon and
early evening will become light southeast 3-5 KTs overnight
especially at CID and DBQ as high center starts to push east.
Winds to increase to 10 KTs or higher from the south-southeast by
late Fri morning.   ..12..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...Frost Advisory from 2 AM to 9 AM CDT Friday for Carroll-Jo
     Daviess-Stephenson.

MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...Nichols
AVIATION...12
Hazardous weather outlook, Oct 13, 8:03 AM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
803 AM CDT THU OCT 13 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141245-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
803 AM CDT THU OCT 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PATCHY FROST IS POSSIBLE AGAIN TONIGHT...MAINLY ALONG AND NORTH OF
U.S. HIGHWAY 30.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SATURDAY AFTERNOON THROUGH SATURDAY NIGHT...THUNDERSTORMS ARE LIKELY
AS A WEAK COLD FRONT PUSHES ACROSS THE OUTLOOK AREA. A FEW OF THE
STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
THREATS. THE STORM PREDICTION CENTER HAS A MARGINAL RISK FOR SEVERE
STORMS ACROSS MUCH OF THE OUTLOOK AREA.

SUNDAY THROUGH MONDAY...THERE IS A CHANCE OF THUNDERSTORMS THROUGH
THE PERIOD. HOWEVER...IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR
SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

RP KINNEY/HAASE

Nearby

Frost Advisories in Illinois, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.